Alert archive / Arizona / Flash Flood Watches in 2014
Flash Flood Watch 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood watch at Jul 15, 2014, 9:40 AM MST for Mohave County, Arizona; Lincoln County, Nevada. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2014, 9:40 AM MST (16:40 UTC)
- Expired
- Jul 15, 2014, 8:21 PM MST
- In force
- 11 hr
- Issued by
- NWS Las Vegas, NV
- Flood severity
- None
Counties Mohave County, AZ, Lincoln County, NV
The radar
The Las Vegas radar (KESX), 120 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 4.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2178 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
176 WGUS65 KVEF 151640 FFAVEF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 940 AM PDT TUE JUL 15 2014 .A MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE MOVING NORTH THROUGH THE AREA WILL CREATE THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING FROM CENTRAL AND NORTHERN MOHAVE COUNTY UP INTO LINCOLN COUNTY THROUGH TODAY AND INTO THE EVENING HOURS. AZZ001-003-NVZ015-160500- /O.NEW.KVEF.FF.A.0003.140715T1640Z-140716T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST PLATEAU-NORTHWEST DESERTS-LINCOLN COUNTY- 940 AM PDT TUE JUL 15 2014 /940 AM MST TUE JUL 15 2014/ ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND SOUTH CENTRAL NEVADA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST ARIZONA...NORTHWEST DESERTS AND NORTHWEST PLATEAU. IN SOUTH CENTRAL NEVADA...LINCOLN COUNTY. * THROUGH 10 PM THIS EVENING ALTHOUGH THE THREAT OF FLASH FLOODING MAY END EARLIER THIS EVENING IN MOHAVE COUNTY. * VERY MOIST AND UNSTABLE AIR MASS COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVING NORTH THROUGH THE AREA WILL CREATE THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING. * LOCATIONS IMPACTED BY THESE THUNDERSTORMS MAY OBSERVE ONE TO TWO INCHES OF RAINFALL IN A VERY SHORT PERIOD OF TIME. CONDITIONS MAY CHANGE EXTREMELY RAPIDLY WITH THE ONSET OF RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION AND PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT TO THE POTENTIAL FOR HEAVY RAINFALL. && $$
2 follow-up statements
218 WGUS65 KVEF 152158 FFAVEF FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 258 PM PDT TUE JUL 15 2014 .A MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE MOVING NORTH THROUGH THE AREA WILL CREATE THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING FROM CENTRAL AND NORTHERN MOHAVE COUNTY UP INTO LINCOLN COUNTY THROUGH TODAY AND INTO THE EVENING HOURS. AZZ003-152300- /O.CAN.KVEF.FF.A.0003.000000T0000Z-140716T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST DESERTS- 258 PM MST TUE JUL 15 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR THE NORTHWEST DESERTS OF ARIZONA HAS BEEN CANCELLED. DRIER AND MORE STABLE AIR HAS MOVED INTO SOUTHERN AND CENTRAL MOHAVE COUNTY AND THE THREAT OF FLASH FLOODING HAS ENDED. $$ AZZ001-NVZ015-160500- /O.CON.KVEF.FF.A.0003.000000T0000Z-140716T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST PLATEAU-LINCOLN COUNTY- 258 PM PDT TUE JUL 15 2014 /258 PM MST TUE JUL 15 2014/ ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM PDT /10 PM MST/ THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST ARIZONA AND SOUTH CENTRAL NEVADA... INCLUDING THE FOLLOWING AREAS...IN NORTHWEST ARIZONA... NORTHWEST PLATEAU. IN SOUTH CENTRAL NEVADA...LINCOLN COUNTY. * UNTIL 10 PM PDT /10 PM MST/ THIS EVENING * VERY MOIST AND UNSTABLE AIR MASS COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVING NORTH THROUGH THE AREA WILL CREATE THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING. * LOCATIONS IMPACTED BY THESE THUNDERSTORMS MAY OBSERVE ONE TO TWO INCHES OF RAINFALL IN A VERY SHORT PERIOD OF TIME. CONDITIONS MAY CHANGE EXTREMELY RAPIDLY WITH THE ONSET OF RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION AND PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT TO THE POTENTIAL FOR HEAVY RAINFALL. && $$
447 WGUS65 KVEF 160321 FFAVEF FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 821 PM PDT TUE JUL 15 2014 AZZ001-NVZ015-160430- /O.CAN.KVEF.FF.A.0003.000000T0000Z-140716T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST PLATEAU-LINCOLN COUNTY- 821 PM PDT TUE JUL 15 2014 /821 PM MST TUE JUL 15 2014/ ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND SOUTH CENTRAL NEVADA HAS BEEN CANCELLED. THUNDERSTORMS THAT WERE PRODUCING HEAVY RAINFALL IN THE AFTERNOON HOURS OVER THE WATCH AREA HAVE BEEN DIMINISHING IN INTENSITY. THEREFORE...THE THREAT OF ANY ADDITIONAL HEAVY RAINFALL HAS PASSED. THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 15, 9:32 AM MST, 8 minutes earlier.
Area forecast discussion, Jul 15, 9:32 AM MST, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 932 AM PDT TUE JUL 15 2014 .SYNOPSIS...A MOIST SOUTHEAST FLOW COMBINED WITH A DISTURBANCE ALOFT WILL PROVIDE A MORE ACTIVE DAY FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION TODAY. DRIER AND MORE STABLE AIR WILL GRADUALLY SPREAD FROM SOUTH TO NORTH TONIGHT THROUGH THURSDAY LEADING TO LESS THUNDERSTORM DEVELOPMENT THE SECOND HALF OF THE WEEK. && .UPDATE...SHORTWAVE MOVING NORTHWEST INTO THE FORECAST AREA WAS GENERATING A NICE BAND OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL MOHAVE COUNTY THIS MORNING WITH SOME PRETTY HEAVY RAINFALL. LATEST HRR MODEL IS INDICATING GOOD POTENTIAL FOR HEAVY RAIN ACROSS THAT AREA NORTHWARD INTO NORTHERN MOHAVE COUNTY AND EVEN LINCOLN COUNTY AS THE SHORTWAVE TRACKS TO THE NORTH. I DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THOSE AREAS VALID UNTIL 10 PM THIS EVENING. IT WILL PROBABLY SHUT DOWN MUCH EARLIER IN SOUTHERN/CENTRAL MOHAVE COUNTY BUT I DID NOT WANT TO ADD ANY CONFUSION BY SEGMENTING THE PRODUCT. POP/WX/QPF GRIDS WERE ALL UPDATED ACCORDINGLY. -HARRISON- .PREV DISCUSSION... 400 AM PDT TUE JUL 15 2014 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT...FAIRLY WELL DEFINED BANDS OF SHOWERS AND BRIEF THUNDERSTORMS HAVE BEEN DEVELOPING SINCE 08Z ACROSS MOHAVE AND CLARK COUNTIES AND RECENT RADAR TRENDS INDICATE INCREASING COVERAGE THROUGH EARLY THIS MORNING. IT APPEARS THESE BANDS ARE FORMING IN A FAVORABLE AREA OF MID LEVEL CONVERGENCE WITH AN APPARENT SECONDARY WAVE LIFTING ACROSS THE MOJAVE DESERT REGION. SOUTHERN NEVADA IS ALSO UNDER THE 250 MB ANTICYCLONIC CENTER WITH JET LEVEL WINDS AROUND 5 KTS OR LESS. CONVECTION SHOULD BE MORE ACTIVE OVER SOUTHERN NEVADA THIS MORNING THEN BECOME MORE FOCUSED OVER THE SOUTHERN SIERRA AND SOUTHERN GREAT BASIN DURING THE AFTERNOON. STORMS WILL BE MOVING TO THE WEST-NORTHWEST THIS MORNING THEN SHOULD TRANSITION TO A NORTHWARD MOVEMENT THIS AFTERNOON. IT LOOKS LIKE TODAY SHOULD BE THE MOST ACTIVE FOR THUNDERSTORMS FOLLOWED BY A DOWNWARD TREND IN COVERAGE WEDNESDAY AND THURSDAY. DRY AND MORE STABLE AIR SPREADING FROM NORTHERN BAJA UP INTO SOUTHERN SAN BERNARDINO COUNTY TODAY WILL LIMIT CONVECTION AND THIS AIR MASS WILL SLOWLY SPREAD OVER SOUTHERN NEVADA TONIGHT AND WEDNESDAY WHICH WILL DIMINISH CHANCES FOR THUNDERSTORMS WEDNESDAY FROM LAS VEGAS SOUTHWARD. A BAND OF MOISTURE AND INSTABILITY IS FORECAST TO EXTEND FROM NORTHERN INYO COUNTY AND CENTRAL NEVADA DOWN TO NORTHWEST ARIZONA WEDNESDAY THEN SLOWLY GIVE WAY TO THE DRIER AND MORE STABLE AIR PUSHING UP FROM THE SOUTH THURSDAY FOR DECREASING CONVECTION. TEMPERATURES WILL GENERALLY NUDGE UPWARD A FEW DEGREES WEDNESDAY AND THURSDAY UNDER DRIER AIR AND LESS CLOUD COVER WITH READINGS NEAR NORMAL. .LONG TERM...FRIDAY THROUGH TUESDAY...WITH THE EXCEPTION OF SATURDAY THE MODELS KEEP MUCH OF THE AREA DRY WITH ONLY THE NORTHERN PORTIONS OF THE FORECAST AREA SEEING THUNDERSTORMS THROUGH THE EXTENDED PERIOD. ON SATURDAY...WITH BOTH MODELS SHOWING HIGH PRESSURE TO SLOWLY WORK EAST AND SET UP OVER NEW MEXICO THE FLOW WILL START TO BECOME MORE SOUTHERLY...HOWEVER A TROUGH DIGGING OFF THE WEST COAST WILL BE A FACTOR IN DETERMINING HOW MUCH MOISTURE WORKS NORTH AROUND THE HIGH. THE ECMWF SHOWS THIS TROUGH TO DIG A LITTLE FURTHER SOUTH THEN THE GFS WHICH WILL ALLOW FOR MORE OF A SOUTHWEST FLOW AND KEEP MUCH OF THE MOISTURE IN ARIZONA AND NOT ALLOWING MUCH OF A NORTHERN PROGRESSION. THE GFS IS SHOWING THAT MOISTURE AND INSTABILITY SATURDAY STREAMING NORTHWARD WHICH COULD BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE EASTERN HALF OF THE CWA. HOWEVER...BASED ON PREVIOUS FORECAST WILL CONTINUE TO LEAD WITH THE ECMWF AND KEEP A GENERAL DRY FORECAST WITH ONLY SLIGHT CHANCES OF THUNDERSTORMS...MAINLY ACROSS THE NORTH. TEMPERATURES ARE EXPECTED TO REMAIN FAIRLY CLOSE TO SEASONAL NORMS THROUGH THE PERIOD. && .AVIATION...FOR MCCARRAN...BANDS OF SHOWERS AND THUNDERSTORMS OVER CENTRAL CLARK COUNTY EARLY THIS MORNING WILL TRACK TOWARD THE WEST-NORTHWEST AND SHOULD BE OUT OF THE TERMINAL AREA BY 15Z. SCT-BKN CLOUDS OF 6-7KFT SHOULD LIFT BY THEN. LOOK FOR A PREVAILING SOUTH TO SOUTHEAST WINDS OF 6-11 KTS MUCH OF TODAY. ISOLATED TO SCATTERED THUNDERSTORMS SHOULD DEVELOP IN THE BEATTY...MORMON MESA AND PEACH SPRINGS CORRIDORS THIS AFTERNOON. DRIER AND MORE STABLE AIR WILL SPREAD OVER SOUTHERN NEVADA TONIGHT AND WEDNESDAY WITH PREVAILING SOUTH-SOUTHWEST WINDS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHERN NEVADA THIS MORNING WILL BECOME MORE DEVELOPED OVER THE AREA FROM THE SOUTHERN SIERRA ACROSS SOUTH CENTRAL NEVADA AND FAR NORTHWEST ARIZONA DURING THE AFTERNOON. MORE STABLE AIR WILL SPREAD IN OVER SOUTHEAST CALIFORNIA DURING THE DAY. LOCALIZED GUSTS AROUND 45 KTS CAN BE EXPECTED NEAR ANY STORMS. PREVAILING WINDS WILL BE FROM THE SOUTH AT 5-15 KTS OUTSIDE OF STORM INFLUENCES. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE TODAY. MEANWHILE...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM/AVIATION...ADAIR LONG TERM...GORELOW FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:59 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 46 min |
| Jul 14, 7:18 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 15, 9:37 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 15, 12:17 PM MST | Severe Thunderstorm Warning | VEF | Clark | 43 min |
| Jul 15, 12:32 PM MST | Severe Thunderstorm Warning | VEF | Clark, Nye | 43 min |
Nearby
Flash Flood Watches in Arizona, 2014Flash Flood Watches in Nevada, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.